Oral opium: an unusual cause of lead poisoning.Singapore Med J. 2012 Jun; 53(6):395-7.SM
The number of cases of lead poisoning (LP), a widely known disease with various aetiologies, being reported globally has decreased over the years due to both limited domestic applications of lead and enforcement of stringent safety measures. However, a new presentation of lead poisoning, lead-contaminated opium (LCO), is gradually emerging in our region. This study aimed to determine the prevalence and clinical effects of lead toxicity associated with opium use.
Between November 2006 and December 2007, all patients diagnosed with LP at a central laboratory in Tehran, Iran, were assessed for potential causes of poisoning. Patients with a history of LCO abuse were evaluated and recruited for the study.
Overall, there were 240 patients with LP, and poisoning from LCO was diagnosed in 25 patients. The duration of addiction was between three months and 40 years, and the duration of symptoms was 28.1 ± 17.7 days. Mean blood lead levels of the patients were 145 ± 61 (range 61-323) μg/dL. The average creatinine and haemoglobin levels were 77.4 ± 8.1 μmol/L and 105 ± 25 g/L, respectively. The association between the duration of addiction and levels of lead in blood was not statistically significant (r = -0.142, p = 0.54). The most common symptoms were gastrointestinal complaints, followed by musculoskeletal complaints with muscle weakness (92%). Anorexia was also a leading complaint.
The results of our study suggest that the possibility of LP should be considered with high suspicion among opium users presenting with acute abdominal symptoms.